Thunderstorm Wind, Barton
- When
- April 23, 7:45 PM CST
- Where
- Barton County, 5 mi W of Nashville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.383, -94.583
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 23, 7:32 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 832 PM CDT FRI APR 23 2004 ...MESOSCALE CONVECTIVE DISCUSSION... STRONG WARM AIR ADVECTION CONTINUES ABOVE A WARM FRONT OVER CENTRAL OKLAHOMA INTO WEST CENTRAL ARKANSAS. STRONG ISENTROPIC ASCENT ALONG WITH INTENSE MASS/MOISTURE CONVERGENCE BETWEEN 850-800MB CONTINUES TO AUGMENT THE RELATIVE LACK OF INSTABILITY. ACCORDING TO SPC MESOANALYSIS PAGE AND 0Z SGF SOUNDING MUCAPES ARE GENERALLY AOB 250MB...HOWEVER SHEAR CONTINUES TO BE IMPRESSIVE WITHIN THE CLOUD BEARING LAYER. HODOGRAPH FROM 0Z SOUNDING IS LONG AND STRAIGHT FROM 2-6KM AGL...WHICH EXPLAINS THE OCCASIONAL CELL SPLIT. ELEVATED SUPERCELLS WILL REMAIN A POSSIBILITY FOR THE NEXT SEVERAL HOURS. OBVIOUSLY THERE IS NO TORNADO THREAT GIVEN THE COLD AND VERY STABLE BOUNDARY LAYER...HOWEVER STORM SCALE ROTATION WILL LIKELY AUGMENT WEAK INSTABILITY AND ALLOW FOR SEVERE HAIL IN THE MORE INTENSE CELLS. FURTHER WEST...BOW ECHO CONTINUES TO CHARGE EASTWARD AT NEARLY 50 MPH. STORM IS CLEARLY ELEVATED...HOWEVER MUCH LIKE EARLIER TODAY SOME OF THE DAMAGING WINDS HAVE BEEN PENETRATING THE COLD STABLE LAYER AND MAKING IT INTO THE SURFACE. DISTANCE SPEED TOOL HAS THIS STORM ENTERING WESTERN CHEROKEE COUNTY BY 02Z. RECENT LSR OUT OF ICT HAD 70MPH WIND GUST WITH THIS BOW...SO IN ADDITION TO LARGE HAIL DAMAGING WINDS WILL ALSO BE A THREAT INTO CHEROKEE AND POSSIBLY AS FAR EAST AS JASPER COUNTY. ELEVATED INSTABILITY DECREASES PAST HIGHWAY 71 SO WIND THREAT AND IN ALL LIKELIHOOD THE STORM ITSELF SHOULD BEGIN TO WEAKEN AS IT MOVES INTO MISSOURI. .SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLOOD WATCH FOR WESTERN TIER OF MO COUNTIES AND FOR SOUTHERN MO COUNTIES ROUGHLY ALONG AND SOUTH OF HIGHWAY 60 THROUGH SUN 6 AM. .KS...FLOOD WATCH THROUGH 6 AM SUNDAY. WFO SGF
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT FRI APR 23 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
810 PM CDT FRI APR 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...OVERNIGHT.
WEATHER HAZARDS EXPECTED:
HEAVY RAINFALL AND POTENTIAL SIGNIFICANT FLOODING.
THUNDERSTORMS...SOME MAY CONTAIN:
HAIL TO THE SIZE OF QUARTERS.
TORRENTIAL RAINFALL.
AND ISOLATED WIND GUSTS UP TO 60 MPH.
AREAS AFFECTED AND TIMING:
HEAVY RAINFALL IS POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
OVERNIGHT...WITH THE GREATEST THREAT OF FLOODING ACROSS SOUTHERN
AND WESTERN PORTIONS OF THE OUTLOOK AREA.
SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE GENERALLY SOUTH
AND WEST OF A NEVADA MISSOURI TO WEST PLAINS MISSOURI
LINE...INCLUDING EXTREME SOUTHEAST KANSAS THROUGH THE REST OF THE
OVERNIGHT HOURS.
DISCUSSION:
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS.
THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL...POSSIBLY AT THE
RATE OF AN INCH OR MORE PER HOUR LEADING TO FLOODING PROBLEMS. IN
ADDITION...SOME OF THE THUNDERSTORMS WILL PRODUCE LARGE HAIL AND
FREQUENT CLOUD TO GROUND LIGHTING. THE AIRMASS NEAR THE SURFACE IS
RELATIVELY COOL SO WHILE AN ISOLATED DAMAGING WIND GUST CAN NOT BE
RULED OUT...THE PRIMARY THREAT SHOULD BE HAIL. NO TORNADOES ARE
EXPECTED OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN OVER CENTRAL TEXAS
LATER TODAY AND MOVE NORTH INTO EASTERN KANSAS BY MIDDAY SATURDAY.
WARM AND MOIST AIR WILL CONTINUE TO SPREAD NORTHWARD INTO THE AREA
SATURDAY. SEVERE STORMS WILL BE POSSIBLE. THE SEVERE WEATHER
CHANCES WILL BE DEPENDENT ON THE AMOUNT OF INSTABILITY THAT CAN
OCCUR DURING THE DAY. EVEN IF MODEST INSTABILITY CAN
OCCUR...FORECAST WIND PROFILES INDICATE THAT SUPERCELL
THUNDERSTORMS WILL BE POSSIBLE WITH STRONG WINDS AND LARGE HAIL
BEING THE MAIN THREATS.
THE ADDTIONAL RAINFALL SATURDAY AND SATURDAY NIGHT WILL AGGRAVATE
AN ALREADY SERIOUS FLOODING THREAT...ESPECIALLY OVER EXTREME
SOUTHERN MISSOURI.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL CONTINUE TO BE NEEDED THROUGH THE EVENING AND INTO
THE EARLY MORNING HOURS WEST OF A BRANSON TO BOLIVAR LINE. IN
ADDITION...LAW ENFORCEMENT...OBSERVERS...AND SPOTTERS ARE
ENCOURAGED TO RELAY REPORTS OF FLOODING AND HEAVY RAINFALL TO THE
NATIONAL WEATHER SERVICE IN SPRINGFIELD.
IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD (UMN)MONETT 36.88N 93.90W
04/23/2004 BARRY MO LAW ENFORCEMENT
H HIGHWAY FLOODED
MMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0712 PM FLOOD MT VERNON 37.10N 93.83W
04/23/2004 LAWRENCE MO TRAINED SPOTTER
STANDING WATER ON FARM ROAD 2150 SOUTH OF ROUTE 60.
ALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM FLOOD HURLEY 36.93N 93.50W
04/23/2004 STONE MO FIRE DEPT/RESCUE
WATER RESCUE FOR 2 PEOPLE.
ALKSZ097-101-MOZ077-088>090-093>095-101>104-010000- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 744 PM CDT FRI APR 23 2004 KSZ097-101-MOZ077-088>090-093>095-101>104-240700- BARRY-BARTON-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-GREENE-JASPER-LAWRENCE- MCDONALD-NEWTON-STONE-TANEY- INCLUDING THE CITIES OF...BRANSON...JOPLIN...MONETT...MOUNT VERNON... NEOSHO...OZARK...PITTSBURG AND SPRINGFIELD. 744 PM CDT FRI APR 23 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 114...IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...CHRISTIAN...DADE...GREENE...JASPER...LAWRENCE... MCDONALD...NEWTON...STONE AND TANEY. IN KANSAS: CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BRANSON... JOPLIN...MONETT...MOUNT VERNON...NEOSHO...OZARK...PITTSBURG AND SPRINGFIELD. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. TERRY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL POWELL 36.62N 94.18W
04/23/2004 0.75 INCH MCDONALD MO CO-OP OBSERVER
REPORTED BY CO-OP OBSERVER.
MMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
822 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL WHEATON 36.77N 94.07W
04/23/2004 0.88 INCH BARRY MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
MMTThe Springfield radar (KSGF), 106 km away, was scanning. The volume nearest the first event began at 01:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391515.